ABOUT 10 WEEKS AGO, AFTER FOUR OR FIVE DAYS ON MY BOAT IN SAN DIEGO MY FACE NECK AND HANDS TURNED RED AND ITCHED. AFTER 2 WEEKS I SAW A DERMATOLOGIST WHO SUSPECTED AN ALLERGIC REACTION POSSIBLY A COMBINATION OF SUN AND SUNSCREEN. I USE THIS SAME EUCARIN FACIAL SPF 30 DAILY AS AFTERSHAVE SINCE I LIVE IN ARIZONA. HE PRESCRIBED 2.5% CORTISONE WHICH DID NOTHING. AFTER A FEW WEEKS THE PROBLEM WAS ALMOST TOTALLY GONE. I WENT BACK TO THE BOAT AND THE PROBLEM STARTED AGAIN,ALTHOUGH I COVER UP, HAT AND LONG SLEEVES. THIS TIME THE DERMATOLOGIST GAVE ME A CREAM-TRIAMCINOLONE ACETONIDE .1% AND SUGGESTED 20 MG PREDNISONE,3 A DAY FOR 7 DAYS, 2 A DAY FOR 7 DAYS, 1 A DAY FOR 7 DAYS. I WONDER IF PREDNISONE ISN'T LIKE USING A CANNON TO KILL A FLY, AND ALSO WONDER IF THE DIAGNOSIS IS CORRECT SINCE MY ARMS HAVE NOW BECOME RED AND ITCHING. THE ARMS WERE NOT PREVIOUSLY INVOLVED BUT WHEN THEY STARTED TO ITCH I TRIED BABY OIL TO RELIEVE THE DRYNESS AND THAT SEEMED TO MAKE IT WORSE. I NOW HAVE SOME SPOTS (RASH) ON MY STOMACH (NEVER IN SUN). ANYRATE I HAVE JUST STARTED THE PREDNISONE. SINCE I AM 71 MAYBE THE YEARS OF SUN EXPOSURE ARE FINALLY CATCHING UP ? THOUGH I HAVE BEEN PRETTY CAREFUL. I WAS ALLERGY PRONE (RESPIRATORY) BUT USE NASONEX DAILY WITH GREAT SUCCESS. ANY IDEAS OR SUGGESTIONS ?
I think you may have polymorphous light eruption. Don't be impressed--it's pretty common and annoying but not serious. This condition starts at some point (no reason, like all allergies), and represents an allergic reaction to the ultraviolet rays that mostly aren't blocked by sunscreen (UVA). It gets milder the more you're exposed in any given sun season. It isn't reated to any other allergy. Try a UVA sunblock (there are lots) and an antihistamine (Benadryl, Claritin.) Also see you dermatologist about confirming this diagnosis by exam or blood tests, if needed. I agree that prednisone is strong. If I'm right about the diagnosis, you won't need it again. Go and find out.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.